This site is intended for health professionals only
Monday 26 September 2016 Instagram
Share |

Clinicians warned over low sodium

Clinicians warned over low sodium

Low-sodium salt could pose a health risk to vulnerable patients, doctors have warned.

Consuming the salt may lead to high potassium levels, known as hyperkalemia, in people with reduced kidney function or those taking certain drugs, medics claim.

In a letter to the British Medical Journal, Dr Alexandra Dent and colleagues at the Royal Lancaster Infirmary describe the case of a man in his 80s who was admitted to the hospital with complications of diabetes.

While in hospital the patient's blood potassium levels rose to 6.9 millimoles per litre (mmol/L) – higher than the normal levels of between 3.5 and 5.0 mmol/L – and he did not respond to treatment for raised potassium, which can be fatal.

However, staff noticed he added three to four sachets of Solo, a reduced-sodium salt, to his meals.

When the Solo was withdrawn, his blood potassium levels fell to 5.3 mmol/L, the doctors said.

The letter's authors wrote: "Although Solo can reduce blood pressure, it is a potential risk factor for developing hyperkalemia in vulnerable patients. Outpatients with diabetes have also been found to have high potassium values, which have fallen after advice cautioning ingestion of this supplement."

Copyright © Press Association 2011

Ads by Google

You are leaving www.nursinginpractice.com

You are currently leaving the Nursing in Practice site. Are you sure you want to proceed?